Alert archive / California / Frost Advisories in 2017

Frost Advisory 7, NWS Medford, OR

June 4, 2017Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon

NWS Medford, OR issued this frost advisory at Jun 4, 2017, 9:40 AM PDT for Modoc County, Siskiyou County, California; Klamath County, Lake County, Oregon. It took effect at Jun 5, 2017, 2:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Jun 4, 2017, 9:40 AM PDT (16:40 UTC)
In effect from
Jun 5, 2017, 2:00 AM PDT
Expired
Jun 5, 2017, 7:00 AM PDT
In force
5 hr
Issued by
NWS Medford, OR

Counties Modoc County, CA, Siskiyou County, CA, Klamath County, OR, Lake County, OR

The radar

The Medford radar (KMAX), 115 km from the middle of the area, began a volume at 16:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 4.7 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2017-06-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2017-06-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 5 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
812 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
5 m²/s²
0-3 km storm-relative helicity
88 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

520 
WWUS76 KMFR 041640
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
940 AM PDT Sun Jun 4 2017

...FROST AND FREEZING CONDITIONS EXPECTED LATE TONIGHT INTO MONDAY
MORNING...

ORZ029>031-051400-
/O.NEW.KMFR.FZ.W.0008.170605T0900Z-170605T1400Z/
/O.NEW.KMFR.FR.Y.0007.170605T0900Z-170605T1400Z/
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Altamont, Beatty, Bly, Chemult, Crescent,
Gilchrist, and Sprague River
940 AM PDT Sun Jun 4 2017

...FREEZE WARNING IN EFFECT FROM 2 AM TO 7 AM PDT MONDAY...
...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM PDT MONDAY...

The National Weather Service in Medford has issued a Freeze
Warning...which is in effect from 2 AM to 7 AM PDT Monday. A
Frost Advisory has also been issued. This Frost Advisory is in
effect from 2 AM to 7 AM PDT Monday. 

* Low temperatures...26 to 32 degrees in the Freeze Warning...and
  33 to 36 degrees in the Frost Advisory.

* Locations in the Freeze Warning include...Chemult, Crescent, 
  Fort Rock, Silver Lake, Beatty.

* Locations in the Frost Advisory include...Chiloquin, Sprague 
  River, Bonanza, Klamath Falls, Bly, Malin, Lorella, Valley 
  Falls, Summer Lake, Alkali Lake.

* Impacts...Sensitive vegetation may be damaged or killed if left
  unprotected.

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

CAZ084-085-051400-
/O.NEW.KMFR.FR.Y.0007.170605T0900Z-170605T1400Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Including the cities of Tulelake and Dorris
940 AM PDT Sun Jun 4 2017

...FROST ADVISORY IN EFFECT FROM 2 AM TO 7 AM PDT MONDAY...

The National Weather Service in Medford has issued a Frost
Advisory...which is in effect from 2 AM to 7 AM PDT Monday. 

* Low temperatures...33 to 36 degrees.

* Locations include...Tulelake, Dorris, MacDoel, outlying areas
  near Alturas.

* Impacts...Sensitive vegetation may be damaged or killed if left
  unprotected. 

* View the hazard area in detail at 
  https://www.wrh.noaa.gov/mfr/HAZARD 

Precautionary/preparedness actions...

A Frost Advisory means that widespread frost is expected.
Sensitive outdoor plants may be killed if left uncovered.

&&

$$

MAS
1 follow-up statement
810 
WWUS76 KMFR 051404
NPWMFR

URGENT - WEATHER MESSAGE
National Weather Service Medford OR
704 AM PDT Mon Jun 5 2017

ORZ029>031-051515-
/O.EXP.KMFR.FZ.W.0008.000000T0000Z-170605T1400Z/
/O.EXP.KMFR.FR.Y.0007.000000T0000Z-170605T1400Z/
Klamath Basin-
Northern and Eastern Klamath County and Western Lake County-
Central and Eastern Lake County-
Including the cities of Altamont, Beatty, Bly, Chemult, Crescent,
Gilchrist, and Sprague River
704 AM PDT Mon Jun 5 2017

...FREEZE WARNING HAS EXPIRED...
...FROST ADVISORY HAS EXPIRED...

The frost advisory and freeze warning have expired. Morning
low temperatures are mainly in the mid 20s to mid 30s.

$$

CAZ084-085-051515-
/O.EXP.KMFR.FR.Y.0007.000000T0000Z-170605T1400Z/
Northeast Siskiyou and Northwest Modoc Counties-Modoc County-
Including the cities of Tulelake and Dorris
704 AM PDT Mon Jun 5 2017

...FROST ADVISORY HAS EXPIRED...

The frost advisory and freeze warning have expired. Morning
low temperatures are mainly in the lower to mid 30s.

$$

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at Jun 4, 8:50 AM PDT, 50 minutes earlier.

Area forecast discussion, Jun 4, 8:50 AM PDT, 50 minutes before
Area Forecast Discussion
National Weather Service Medford OR
850 AM PDT Sun Jun 4 2017

.DISCUSSION...An upper trough will swing through the area today.
Clouds west of the Cascades this morning could produce an
isolated shower or two, but most areas will stay dry and remain
dry through the day. Overall, it will be about 5-10 degrees cooler
than yesterday. Over the East Side and in NE California, the
trough will induce showers and isolated thunderstorms, mainly to
the east of Highway 97. Some showers are already occurring, but we
expect more to develop as the day progresses. Thunderstorms will
be focused mainly in Lake County today, but any that do develop
will have the ability to produce gusty winds, small hail and
locally heavy rain. Gusty northwest breezes will develop for most
areas this afternoon into the evening. The trough will exit to the
east of the area tonight, winds will subside and skies will
clear. This will send temperatures down toward and below freezing
over portions of the East Side, where areas of frost/freezing
conditions are possible. West side valleys will be chilly as well
with some of the typically colder spots reaching as low as the
upper 30s. -Spilde

&&

.AVIATION...04/12Z TAF CYCLE...At the coast and just offshore,
Marine VFR stratus will become scattered by early afternoon.

Inland westside, borderline MVFR ceilings have filled in most of the
valleys in Oregon. These ceilings are expected to remain through the
day north of the Umpqua divide, and become scattered to the south by
early afternoon.

Elsewhere VFR conditions will continue through the TAF period. The
main concern will be isolated to scattered thunderstorms this
afternoon and early this evening resulting in some higher terrain
becoming occasionally obscured. -Sven

&&

.MARINE...Updated 230 AM Sunday 4 June 2017...The thermal trough
will continue to strengthen through Monday morning with small craft
conditions continuing into at least Monday evening. Winds are
expected to settle down slightly into this morning, then increase
again this afternoon into Monday morning.

The thermal trough will weaken with winds and seas diminishing
Tuesday into Wednesday. A pattern that resembles more like late
winter and early spring will impact the waters Wednesday night into
Thursday with winds shifting to the south with at least small craft
conditions possible Wednesday evening and night. The models are in
fairly good agreement showing this, thus confidence is becoming
higher this will pan out. It will all come down to the details on
the timing which is still a ways out, so stay tuned for the latest
updates in the days to come. -Sven

&&

.PREV DISCUSSION... /Issued 335 AM PDT Sun Jun 4 2017/

DISCUSSION...
Approximately 54 cloud to ground lightning strikes were reported
by lightning detection this past evening. 1 of those strikes
occured in Northern California near MacDoel around 615PM PDT and
then the remainder of the strikes occured in Klamath and Lake
Counties in Oregon between 745PM and 11PM PDT. Most of these were
with a strong thunderstorm that moved from near Beatty to Summer
Lake. Pea sized hail, wind gusts to 45 mph, and locally heavy
rainfall up to a half an inch were reported with this strong
thunderstorm.

This morning's GOES16 Advanced Nighttime Microphysics satellite
imagery shows an area of extensive, thicker, and lower clouds
sandwiched between two higher cloud bands that exist roughly along
the Cascades and across the coastal waters. These clouds are
associated with a frontal boundary moving through the area, with
the mid-level front currently pushing across the Cascades, while
the surface front appears to be across the East Side.

As the dayshift pointed out, the focus for shower and thunderstorm
activity for today is primarily through the afternoon and focused
on and near Lake County, where wetting rainfall, small hail, and
gusty winds are possible. There is a lesser possibility of
isolated thunderstorms from about Mount Shasta and Adin
northeastward through this afternoon. Otherwise, skies will become
partly cloudy except across Lake, inland Coos, and Douglas
Counties this afternoon. Winds will become gusty in the 20 to 30
mph range east of the Cascades and along the coast, and 15 to 20
mph across the West Side. Temperatures will be about 10 degrees
cooler than were observed yesterday at most inland locations.

Winds will briefly become easterly across the ridges tonight into
Monday. This and a drying air mass will result in a chilly Monday
morning with some frost and freezing conditions across parts of
the East Side. Since frost is still common for Klamath Falls
through the first week of June per climate records and the
freezing conditions expected are in the colder portions of
mainly northern Lake and Klamath Counties, no frost advisories
and freeze watches will be issued at this time. However, the
forecast has been adjusted to add frost wording where needed on
the East Side. A few upper 30s are even possible in the usually
colder spots on the West Side early Monday morning.

With the dry air mass in place and building high pressure over the
area temperatures will rebound appreciably to summer-like values
5-10 degrees above normal for Monday through Wednesday.

Wednesday afternoon and evening the diffluent upper level portion
of a negatively tilted trough of low pressure will push into the
area. This will bring with it a chance of showers and a slight
chance of thunderstorms for areas along, near, and west of the
Oregon Cascades and the California Marble Mountains and east of
the coastal ranges.

Ensemble model guidance continues to be strongly agreed on an
unusually cold and wet trough of low pressure moving into the area
on Thursday with widespread wetting rainfall possible, and falling
snow levels. Showers under the cold pool from this low pressure
system could occur with snow levels in the 5000 to 7000 foot range
this weekend. The ECMWF lifts this trough out by Sunday, while the
GFS lingers it for a day longer. Since the ECMWF trended toward
the GFS with regard to this low pressure system the last 3 days
and the ECMWF is usually the model of choice, there currently is
no preference of one solution versus the other. Therefore, the
current forecast represents the consensus of these two forecast
models. BTL

AVIATION...04/06Z TAF CYCLE...At the coast and just offshore,
Marine stratus will develop around 7z, but it should lift to VFR
towards 13z as a front pushes further inland. Confidence on the
timing indicated for the TAF at North Bend is moderate as the
frontal boundary is well correlated on the model and the radar
signature.

Inland westside, the marine push will bring stratus later tonight,
but this time there is a better chance for stratus to slip into the
Rogue and Illinois Valley. MVFR cigs are likely again for Roseburg
tonight through Sunday morning. The TAF at Roseburg shows MVFR cigs
between 8 and 20z. Medford should remain VFR, but cigs could be low
enough to create partial mountain obscuration towards 12z, thus
added a line in the Medford TAF to show broken conditions at 12z
despite the fact it will not result in a change in flight category.

Elsewhere VFR conditions will continue through the TAF period. The
main concern will be isolated to scattered thunderstorms Sunday
afternoon into early Sunday evening resulting in some higher terrain
becoming occasionally obscured. /FB

MARINE...Updated 230 AM Sunday 4 June 2017...The thermal trough
will continue to strengthen through Monday morning with small craft
conditions continuing into at least Monday evening. Winds are
expected to settle down slightly into this morning, then increase
again this afternoon into Monday morning.

The thermal trough will weaken with winds and seas diminishing
Tuesday into Wednesday. A pattern that resembles more like late
winter and early spring will impact the waters Wednesday night into
Thursday with winds shifting to the south with at least small craft
conditions possible Wednesday evening and night. The models are in
fairly good agreement showing this, thus confidence is becoming
higher this will pan out. It will all come down to the details on
the timing which is still a ways out, so stay tuned for the latest
updates in the days to come. -Sven

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...None.

CA...None.

Pacific Coastal Waters...Small Craft Advisory until 5 AM PDT Tuesday
     for PZZ356-376.

MAS/BTL/SBN

The office that day

Everything else NWS Medford, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 3, 8:44 PM PDTSpecial Weather StatementMFRLake31 min
Jun 3, 9:15 PM PDTSpecial Weather StatementMFRLake30 min
Jun 4, 9:40 AM PDTFreeze WarningMFRKlamath, Lake21 hr

Nearby

Frost Advisories in California, 2017Frost Advisories in Oregon, 2017Every frost advisory in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.